TIME Drugs

FDA Warns Against Powdered Caffeine

The agency issued a statement Friday recommending that consumers avoid the potent powders

The U.S. Food and Drug Administration issued a warning Friday about the dangers of pure powdered caffeine after the death of a teenager in Ohio in May.

A mere teaspoon of pure powdered caffeine, the FDA said, is equivalent to 25 cups of coffee and can be lethal. “Pure caffeine is a powerful stimulant and very small amounts may cause accidental overdose. Parents should be aware that these products may be attractive to young people,” the agent noted. The substance can be easily purchased online.

Taking too much of the drug can result in heartbeat disruptions, seizures, vomiting, diarrhea and disorientation. “These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages,” according to the statement.

The announcement comes almost two months after Logan Steiner, 18, of LeGrange, Ohio, died after overdosing on powdered caffeine on May 27.

Your browser, Internet Explorer 8 or below, is out of date. It has known security flaws and may not display all features of this and other websites.

Learn how to update your browser